Wyoming, 2004

Flash Flood in Wyoming, July 15, 2004

July 15, 2004 · NWS RIW · 1 event in 1 county or zone

A NWS Survey team reported Deer Creek had overflowed its banks causing flooding along Buck Camp Road. No damage or injuries occurred.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A NWS Survey team reported Deer Creek had overflowed its banks causing flooding along Buck Camp Road. No damage or injuries occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 15, 3:00 AM MST, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 15, 3:00 AM MST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
400 AM MDT THU JUL 15 2004

.TODAY THROUGH SATURDAY NIGHT...
STATIONARY T-STORM IN EAST CENTRAL FREMONT COUNTY WITH FFW ISSUED
AND RADAR ESTIMATES OF 8 INCHES AS OF 345 AM.  OTHERWISE...EVERYTHING
COMING TOGETHER FOR AN ACTIVE DAY ACROSS OUR WESTERN AND CENTRAL
ZONES. LOW LEVEL MOISTURE IS PUSHING WESTWARD THROUGH NATRONA COUNTY
AND APPEARS SOMEWHAT ELEVATED AS IT HITS FREMONT COUNTY. DEW POINTS
NEAR 60 IN NATRONA COUNTY ARE QUITE IMPRESSIVE. LARGE INFLUX OF
SUBTROPICAL MOISTURE ALREADY UNDERWAY INTO THE WEST AND SOUTH. IT
ALSO APPEARS THE SHORTWAVE OVER NORTHERN UTAH SHOULD GRADUALLY LIFT
NORTH AND THEN EAST ACROSS OUR CENTRAL OR SOUTHERN ZONES DURING THE
AFTERNOON. ETA/MSO-ETA SEEMS TO BE ERRONEOUSLY BRINGING IN DRIER LOW
LEVEL AIR FROM SOUTHEAST MONTANA INTO CENTRAL WYOMING THIS MORNING
AND THUS CAPES ARE RATHER LOW FROM FREMONT TO NATRONA COUNTY THIS
AFTERNOON. DEW POINTS ARE ALL IN THE 50S AND 60S TO OUR NORTHEAST
THROUGH SOUTHEAST. ON GOING CONVECTION SHOULD JUST INCREASE ACROSS
THE WEST BY AFTERNOON AND THEN SPREAD INTO CENTRAL WYOMING. WILL BEEF
UP POPS TO LIKELY FROM WEST CENTRAL MOUNTAINS AND BASINS EASTWARD TO
OUR CENTRAL ZONES. A FEW OF THESE STORMS COULD BE QUITE STRONG IF NOT
SEVERE (ALONG WITH HEAVY RAIN THREAT). STORMS WILL BE SLOW TO
DIMINISH TONIGHT...ESPECIALLY IF EMBEDDED SHORTWAVE IS STILL NEARBY.
TOUGH CALL ON FRIDAY TRYING TO PINPOINT WHERE BETTER COVERAGE WILL
BE. POSSIBLE DISTURBANCE COMING AROUND NORTHERN SIDE OF UPPER HIGH
INTO NORTHERN WYOMING AND INTENSIFYING OVER OUR CENTRAL AND EASTERN
ZONES DURING THE EVENING. WEAK UPSLOPE FLOW AND MODEST CAPES SHOULD
SUPPORT SCATTERED COVERAGE. SOUTHWEST ALSO LOOKS GOOD WITH WEAK MOIST
EASTERLY FLOW INTERACTING WITH STORMS COMING OFF THE UINTAS. ON
SATURDAY...RIDGE AXIS IS FORECAST TO SHIFT SLIGHTLY EASTWARD ALLOWING
A MOIST AND DYNAMIC SOUTHWEST FLOW TO HIT THE WESTERN MOUNTAINS. WILL
BUMP UP THE WEST TO CHANCE POPS BUT LEAVE THE EAST ISOLATED FOR NOW.

.SUNDAY THROUGH THURSDAY...
TONIGHTS LONG RANGE MODELS ARE KEEPING THE UPPER RIDGE AROUND LONGER
WHICH MAKES SENSE IN THE MIDDLE OF SUMMER. NOW THE UNSETTLED WX WILL
LAST INTO MONDAY. HAVE BUMPED UP POPS A LITTLE SUN/MON AFTERNOON AND
EVENING. NOT MUCH CONFIDENCE IN TROUGH PUSHING RIDGE OUT OF THE WAY
COME TUE NT INTO WED. HAVE GONE WITH A DRY FORECAST TUE-THU BUT MAY
NEED TO AMEND THIS IF NEXT BATCH OF MODEL RUNS KEEP THE RIDGE AROUND.
DID WARM UP HIGHS A BIT SUN/MON TO REFLECT THE WARM 700MB TEMPS.
LITTLE CHANGE TO TUE HIGHS AND THEN A TAD COOLER WED/THU MAINLY IN
THE NORTH ZONES.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SKRBAC/AR
Hazardous weather outlook, Jul 15, 4:00 AM MST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MDT THU JUL 15 2004

WYZ001>020-022>030-161100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MDT THU JUL 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

THE COMBINATION OF MONSOONAL MOISTURE...AN UPPER LEVEL DISTURBANCE
AND LOW LEVEL UPSLOPE FLOW EAST OF THE DIVIDE SHOULD PROVIDE FOR
SCATTERED TO NUMEROUS THUNDERSTORMS ACROSS MUCH OF THE AREA TODAY.
SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE THIS
MORNING AND BECOME LIKELY FROM THE WESTERN MOUNTAINS EASTWARD TO
FREMONT...NORTHERN SWEETWATER AND SOUTHWEST NATRONA COUNTIES THIS
AFTERNOON AND EVENING. SOME OF THESE STORMS MAY CONTAIN MARBLE SIZE
HAIL...STRONG WIND GUSTS AND HEAVY RAIN. ONE OR TWO OF THE STRONGER
STORMS MAY BECOME SEVERE PRODUCING PENNY SIZE HAIL OR LARGER AND WIND
GUSTS TO 60 MPH. VERY HEAVY RAIN AND LOCALIZED FLOODING IS ALSO
POSSIBLE WITH THE SLOWER MOVING STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ANOTHER DISTURBANCE IS EXPECTED TO DROP SOUTH INTO CENTRAL WYOMING ON
FRIDAY BRINGING ANOTHER ROUND SCATTERED THUNDERSTORMS. A MOIST FLOW
INTO SOUTHWEST WYOMING WILL ALSO AID IN SCATTERED THUNDERSTORM
COVERAGE AS STORMS MOVE OFF THE UINTA MOUNTAINS. A FEW OF THE
STRONGER STORMS MAY CONTAIN SMALL HAIL...HEAVY RAIN AND GUSTY WIND
TO 40 MPH.

ON SATURDAY...THE WESTERN MOUNTAINS AND VALLEYS WILL SEE SCATTERED
LATE DAY THUNDERSTORMS AS A MOIST SOUTHWEST FLOW IS INTERACTED ON BY
AN APPROACHING COLD FRONT. SOME OF THESE STORMS MAY CONTAIN MARBLE
SIZE HAIL...STRONG WIND GUSTS AND HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT PENNY SIZE HAIL OR LARGER...WIND
GUSTS OVER 60 MPH AND VERY HEAVY RAINFALL OVER ONE HALF INCH FROM
STORMS TODAY.

SKRBAC

The radar

The Riverton/Lander radar (KRIW), 13 km away, was scanning. The volume nearest the first event began at 11:32 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Fremont

When
July 15, 4:30 AM MST to 10:30 AM MST
Where
Fremont County, 9 mi S of Moneta
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2004Every state in 2004This day in weather historyWarnings in Wyoming, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5411421.